Psychopharmacology: lithium and cardiac conduction: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: lithium and cardiac conduction

Sample item

A 65-year-old man with bipolar disorder on long-term lithium complains of dizziness and fainting. His ECG shows sinus pauses and T-wave flattening, with a therapeutic lithium level. Which explanation is most likely?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Lithium-induced sinus node dysfunction

Lithium can cause sinus node dysfunction, T-wave flattening and bradyarrhythmias, especially in older patients or with other nodal drugs. An ECG is recommended before starting and in those with cardiac risk, and a change of drug may be needed.

Option by option

  • A. Lithium-induced aortic stenosis

    Lithium does not cause valvular disease.

  • B. Valproate-induced QT prolongation

    The patient is on lithium, and valproate is not described.

  • C. Lithium-induced sinus node dysfunction (correct)

    Correct. Lithium affects sinus node function even at therapeutic levels.

  • D. Clozapine myocarditis

    There is no clozapine in the history and myocarditis produces a different picture.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Lithium-induced sinus node dysfunction. Lithium can cause sinus node dysfunction, T-wave flattening and bradyarrhythmias, especially in older patients or with other nodal drugs.

Why is "Lithium-induced aortic stenosis" not the answer?

Lithium does not cause valvular disease.

Why is "Valproate-induced QT prolongation" not the answer?

The patient is on lithium, and valproate is not described.

Why is "Clozapine myocarditis" not the answer?

There is no clozapine in the history and myocarditis produces a different picture.

What concept does this question test?

It tests Psychopharmacology: lithium and cardiac conduction in Psychiatry. An ECG is recommended before starting and in those with cardiac risk, and a change of drug may be needed.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: lithium and cardiac conduction?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.